Alert archive / Kentucky / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Feb 21, 2009, 4:20 PM EST for 6 counties in Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2009, 4:20 PM EST (21:20 UTC)
- Expired
- Feb 21, 2009, 6:32 PM EST
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 119 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KJKL 212120 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 420 PM EST SAT FEB 21 2009 ...RED FLAG WARNING FOR PARTS OF THE CUMBERLAND VALLEY... .GUSTY WINDS COMBINED WITH SLOW MOISTURE RECOVERY IN ADVANCE OF A COLD FRONT HAS LED TO RELATIVE HUMIDITIES FALLING TO AROUND 25 PERCENT AND WINDS OF 15 TO 20 MPH...WITH HIGHER GUSTS. KYZ068-079-080-083>085-220000- /O.NEW.KJKL.FW.W.0001.090221T2120Z-090222T0000Z/ ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY- 420 PM EST SAT FEB 21 2009 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. SOUTHWEST WINDS OF BETWEEN 15 AND 20 MPH AND WIND GUSTS AROUND 30 MPH WILL COMBINE WITH RELATIVE HUMIDITIES NEAR 25 PERCENT LATE THIS AFTERNOON. CONDITIONS WILL IMPROVE AROUND OR SHORTLY AFTER SUNSET AS CLOUDS AND INCREASING MOISTURE MOVE INTO THE REGION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JP
1 follow-up statement
000 WWUS83 KJKL 212332 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 632 PM EST SAT FEB 21 2009 ...RED FLAG WARNING IS CANCELLED... .A COLD FRONT IS MOVING ACROSS THE AREA LEADING TO INCREASING HUMIDITY AND SLACKENING WINDS. KYZ068-079-080-083>085-220045- /O.CAN.KJKL.FW.W.0001.000000T0000Z-090222T0000Z/ ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY- 632 PM EST SAT FEB 21 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED FLAG WARNING. WINDS CONTINUE TO SLACKEN BELOW 15 MPH AS A COLD FRONT IS MOVING ACROSS THE AREA. IN ADDITION...RELATIVE HUMIDITIES HAVE RISEN OR WILL QUICKLY RISE ABOVE 25 PERCENT AS THE FRONT MOVES IN AND PRECIPITATION ARRIVES. SINCE RED FLAG CRITERIA IS NO LONGER BEING MET...THE RED FLAG WARNINGS HAS BEEN CANCELLED. $$ JP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Feb 21, 3:15 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 21, 3:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 PM EST SAT FEB 21 2009 .SHORT TERM.../TONIGHT THROUGH SUNDAY/...UPDATED AT 2 PM A STRONG COLD FRONT WAS SITUATED FROM A SURFACE LOW OVER LAKE MICHIGAN...TO ALONG THE OHIO...INDIANA BORDER...TO JUST WEST OF LEX...TO NEAR BWG. SOME RAIN WAS SEEN JUST AHEAD OF THE FRONT...WITH A QUICK CHANGE OVER TO SNOW BEHIND IT. A FEW WIND GUSTS NEAR 40 MPH HAVE ALSO BEEN REPORTED TO OUR WEST. WILL CONTINUE THE WINTER WEATHER ADVISORY OVERNIGHT FOR THE ENTIRE AREA...WITH A BAND OF POST FRONTAL LIGHT TO MODERATE SNOW. INITIALLY THE SNOW WILL PROBABLY NOT HAVE MUCH IMPACT ON ROADS WITH WARM TEMPERATURES OCCURRING THIS AFTERNOON. PAVEMENT TEMPERATURES ARE ALSO IN THE 40S. SHOULD SEE AIR TEMPERATURES DROPPING BELOW FREEZING LATE THIS EVENING...AND THIS COULD HELP LEAD TO SOME SNOW STICKING ON THE ROADS AND/OR ICING. LOOKING FOR 1 TO 2 INCHES OF SNOW TONIGHT...ALTHOUGH WARM GROUND TEMPERATURES WILL LIMIT THIS TO MAINLY GRASSY AREAS AND ELEVATED SURFACES. THE BAND OF SNOW SHOULD BE EXITING THE EASTERN END OF THE CWA AFTER ABOUT 4 AM. KEPT THE ADVISORY THROUGH 7 AM DUE TO MORNING TRAVEL AND THE POSSIBILITY OF SOME SLICK ROADS. THIS MAY BE ABLE TO BE DROPPED BEFORE 7 THOUGH. DID TRIM BACK THE ADVISORY FOR SUNDAY...LIMITING IT TO THE FAR EASTERN COUNTIES...THROUGH 4 PM. BEST UPSLOPE FLOW KICKS IN LATER IN THE MORNING AS AN H5 TROF SWINGS THROUGH. SHOULD SEE ANOTHER 1 TO LOCALLY 2 INCHES IN THIS AREA...ESPECIALLY ON THE HIGHER TERRAIN. ELSEWHERE...SCATTERED SNOW SHOWERS ARE STILL EXPECTED...HOWEVER RELATIVELY SHALLOW MOISTURE AND A SUBSIDENCE INVERSION SHOULD LIMIT ACCUMULATIONS TO LESS THAN AN INCH...WITH NO WIDESPREAD TRAVEL IMPACTS EXPECTED. WILL BE COLD AS WELL...WITH H8 TEMPS ONLY AROUND -14 TO -15 DEG C. UNDERCUT GUIDANCE FOR HIGHS SUNDAY DUE TO THIS. .LONG TERM.../SUNDAY NIGHT THROUGH SATURDAY/...UPDATED THE MODELS ARE IN GOOD AGREEMENT ALOFT IN THE WAKE OF THE SHARP TROUGH EXITING TO THE NORTHEAST. HOWEVER...EVEN AS THIS FEATURE IS LEAVING IT DOES FURTHER DEEPEN PROLONGING OUR CYCLONIC FLOW THROUGH MONDAY. THIS TAKES PLACE IN CONJUNCTION WITH ENERGY RIDING THROUGH EAST KENTUCKY LATER IN THE DAY MONDAY. THE GFS IS A BIT SHARPER WITH THIS THAN THE NAM AND ITS SOLUTION WAS PREFERRED. THE PATTERN THEN FLATTENS OUT THROUGH THE MIDDLE OF THE WEEK WITH THE 12Z ECMWF SHOWING MORE RIDGING SEEPING NORTHEAST TOWARD THE OHIO VALLEY A BIT AHEAD OF THE GFS TUESDAY NIGHT. FOLLOWING THIS...THE GFS IS INITIALLY MORE AGGRESSIVE THAN THE ECMWF TAKING A NORTHERN STREAM TROUGH INTO THE NORTHERN PLAINS ON THURSDAY...BUT THE ECMWF CATCHES UP AND TAKES ITS WAVE QUICKER AND FURTHER SOUTH INTO THE PLAINS BY 00Z FRIDAY. THIS DEVELOPING...FULL LATITUDE...TROUGH THEN PUSHES SLOWLY EAST AND INTO THE OHIO VALLEY ON FRIDAY...THE SLOWER SOLUTION FROM THE GFS BEING THE PREFERRED ONE HERE. LARGE TROUGHING WILL THEN DOMINATE THE NORTHERN TWO THIRDS OF THE NATION THROUGH SATURDAY...THOUGH SOME LARGE DIFFERENCES IN THE UPPER PATTERN DEVELOP IN THE MODELS AT THE END OF THE PERIOD. IN GENERAL...FOLLOWED THE GFS MOST CLOSELY FOR THE LATTER PORTION OF THE LONG TERM FORECAST. SENSIBLE WEATHER WILL FEATURE WRAP AROUND AND UP SLOPE MOISTURE DRYING OUT SUNDAY NIGHT SETTING UP A CHILLY NIGHT AS A LARGE AREA OF HIGH PRESSURE NOSES SOUTHEAST FROM THE NORTHERN PLAINS. THIS HIGH WILL THEN SLOWLY MODERATE ON MONDAY AS CLOUDS...FLURRIES AND POSSIBLY SCATTERED SNOW SHOWERS PASS BY TO THE NORTHEAST FOR THE LATTER PART OF THE DAY. EXPECT A BETTER RIDGE TO VALLEY TEMPERATURE SPLIT THAT NIGHT HEADING INTO TUESDAY MORNING AS THE HIGH SHIFTS FURTHER EAST. BY MIDWEEK...LOW PRESSURE DEVELOPING OVER THE SOUTHERN PLAINS STARTS TO TAP GULF MOISTURE AND SENDS MORE CLOUDS AND MOISTURE UP THROUGH THE MID-MISSISSIPPI VALLEY WEDNESDAY NIGHT AND THURSDAY. THIS MOISTURE QUICKLY ACTIVATES INTO A LARGE AREA OF SHOWERS THROUGH THE UPPER MIDWEST AND THE NORTHERN OHIO VALLEY. MEANWHILE THE COLD AIR REMAINS BACK TO THE NORTHWEST OVER THE NORTHERN PLAINS. THIS GREAT BAROCLINICITY WILL FURTHER DEEPEN THE SFC LOW AS IT MOVES NORTHEAST AND TOWARD THE EASTERN GREAT LAKES BY LATE THURSDAY. THIS WILL CONTINUE THE LIKELIHOOD OF SHOWERS AND SEND A COLD FRONT ACROSS THE STATE THAT NIGHT. THIS FRONT AND THE COLD AIR THAT FOLLOWS MOVES EAST OF THE STATE FRIDAY PERHAPS CHANGING ANY LINGERING RAIN SHOWERS TO SNOW LATE IN THE DAY FRIDAY. A COOL AND MOSTLY DRY FIRST PART OF WEEKEND THEN ENSUES ON THE SOUTHERN FRINGE OF THE NEXT SPRAWLING HIGH PRESSURE SETTLING OVER THE GREAT LAKES. IN GENERAL...LEANED TOWARD THE COOLER MOS NUMBERS AT NIGHT AND THE WARMER MAV DURING THE DAY FOR THE FIRST PART OF THE LONG TERM PORTION OF THE FORECAST. LATER ON...STAYED NEAR THE HPC GUIDANCE FROM MID WEEK ON. AS FOR POPS...STAYED ON THE LOW SIDE OF MEX THROUGH THURSDAY BEFORE RAMPING THEM UP WITH THAT END OF THE WEEK SYSTEM...THEN UNDERCUT THE MEX FRIDAY NIGHT INTO SATURDAY. && .AVIATION.../18Z TO 18Z/ AT NOON...A STRONG COLD FRONT WAS SITUATED FROM SBN TO JUST WEST OF SDF...TO NEAR MEM. THIS FRONT WILL MOVE EAST...REACHING SME AROUND 22Z...AND LOZ AND JKL AROUND 23Z. A FEW RAIN SHOWERS ARE POSSIBLE AHEAD OF THE FRONT...WITH A BAND OF SNOW BEHIND THE FRONT. ANY RAIN WILL QUICKLY CHANGE TO SNOW THIS EVENING FROM WEST TO EAST. EXPECTING VFR CONDITIONS TO DROP TO IFR THIS EVENING AS THE BAND OF SNOW MOVES ACROSS THE AREA. THE PRECIP SHOULD MOVE OUT FROM WEST TO EAST...LEAVING SME BY 04Z...LOZ BY 05Z...AND JKL BY 06Z. STILL EXPECTING MVFR CIGS TO CONTINUE THOUGH THE REST OF THE PERIOD. AN UPPER LEVEL WEATHER DISTURBANCE WILL BRING ADDITIONAL SCATTERED SNOW SHOWERS FROM LATE TONIGHT INTO SUNDAY...ESPECIALLY FOR AREAS FROM JKL AND EAST. && .FIRE WEATHER... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR TODAY. ATTM...LOOKS LIKE WE WILL HAVE RH VALUES AROUND 30 PERCENT...WITH SOME LOCATIONS IN THE UPPER 20S. 20 FT SUSTAINED WINDS OF 10 TO 15 MPH ARE ALSO EXPECTED...WITH HIGHER GUSTS. WILL HEADLINE NEAR CRITICAL CONDITIONS IN THE AFTERNOON FIRE WEATHER FORECAST. DEW POINTS SHOULD BE SLOWLY INCREASING DURING THE DAY...ESPECIALLY IN THE AFTERNOON. IF MOISTURE RETURN IS DELAYED A LITTLE...OR CLOUD COVER DOES NOT INCREASE AS FAST AS EXPECTED...THEN RED FLAG CONDITIONS COULD BE MET. WILL CONTINUE TO MONITOR. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY FOR KYZ044-050>052-058>060-068-069-079-080-083>086-104- 106>117-119. WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST SUNDAY FOR KYZ087-088-118-120. && SHORT TERM...WJM LONG TERM...GREIF AVIATION...WJM
Hazardous weather outlook, Feb 21, 3:44 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 344 PM EST SAT FEB 21 2009 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 221200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER... HYDEN...INEZ 344 PM EST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND GUSTS AROUND 40 MPH ARE POSSIBLE LATE THIS AFTERNOON AS A STRONG COLD FRONT MOVES ACROSS THE REGION. THIS COULD BRING DOWN SMALL TREE BRANCHES AND MAKE DRIVING OF HIGH PROFILE VEHICLES DIFFICULT. A PERIOD OF LIGHT TO OCCASIONALLY MODERATE SNOW IS EXPECTED TONIGHT AS COLDER AIR MOVES IN BEHIND THE STRONG COLD FRONT. ONE TO TWO INCHES OF SNOW IS EXPECTED...ESPECIALLY IN GRASSY AREAS AND ON ELEVATED SURFACES. AS TEMPERATURES DROP BELOW FREEZING LATER THIS EVENING...ROADWAYS COULD BECOME SLIPPERY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SNOW SHOWERS ARE EXPECTED SUNDAY...WITH LESS THAN AN INCH OF SNOW ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN JACKSON THROUGH SUNDAY. KYZ087-088-118-120-221200- BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 344 PM EST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND GUSTS AROUND 40 MPH ARE POSSIBLE LATE THIS AFTERNOON AS A STRONG COLD FRONT MOVES ACROSS THE REGION. THIS COULD BRING DOWN SMALL TREE BRANCHES AND MAKE DRIVING OF HIGH PROFILE VEHICLES DIFFICULT. A PERIOD OF LIGHT TO OCCASIONALLY MODERATE SNOW IS EXPECTED TONIGHT AS COLDER AIR MOVES IN BEHIND THE STRONG COLD FRONT. ONE TO TWO INCHES OF SNOW IS EXPECTED...ESPECIALLY IN GRASSY AREAS AND ON ELEVATED SURFACES. AS TEMPERATURES DROP BELOW FREEZING LATER THIS EVENING...ROADWAYS COULD BECOME SLIPPERY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NUMEROUS SNOW SHOWERS ARE EXPECTED SUNDAY. AN INCH OR LESS OF SNOW IS EXPECTED IN THE VALLEYS...WITH 1 TO 2 INCHES EXPECTED FOR ELEVATIONS ABOVE 2000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN JACKSON THROUGH SUNDAY. WJM
In the hours before
Special weather statement, Feb 21, 3:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 318 PM EST SAT FEB 21 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 318 PM EST SAT FEB 21 2009 ...A FEW STRONG WIND GUSTS POSSIBLE LATE THIS AFTERNOON... GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT APPROACHING THE REGION. SOUTHWEST WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE THROUGH EARLY THIS EVENING. THIS COULD BRING DOWN A FEW SMALL TREE BRANCHES...AND MAKE DRIVING OF HIGH PROFILE VEHICLES DIFFICULT. WJM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 5:06 AM EST | Winter Weather Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 35 hr |
Nearby
Red Flag Warnings in Kentucky, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.